Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 288, NWS Nashville, TN

November 10, 2002Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 10, 2002, 8:29 PM CST for Coffee County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 8:29 PM CST (02:29 UTC)
Expired
Nov 10, 2002, 8:45 PM CST
In force
16 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:00 PM CSTTornado WatchSPC6 hr
Nov 10, 4:50 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS54 KOHX 110229
SVRBNA
TNC031-110245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
829 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN TENNESSEE

* UNTIL 845 PM CST

* AT 823 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MANCHESTER...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IN CENTRAL COFFEE COUNTY BY 840 PM CST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SUNDAY EVENING FOR
TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CST
SUNDAY EVENING FOR TENNESSEE.

&&

LAT...LON 3557 8626 3540 8620 3548 8576 3563 8597

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:05 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Nov 10, 3:05 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CST SUN NOV 10 2002

LATEST FORECAST MODEL DATA INDICATES THAT THE STRONG COLD FRONT WILL
ENTER MIDDLE TENNESSEE SHORTLY BEFORE 11/06Z...AND DEPART SHORTLY
AFTER THAT TIME. FROM NOW UNTIL 06Z...SHOWERS ARE EXPECTED TO
RAPIDLY DEVELOP INTO THUNDERSTORMS...FROM VERY STRONG AFTERNOON
WARMING AND DESTABILIZATION.

IT SEEMS THAT THE AFTERNOON CU FIELD HAS HAD LIMITED SUCCESS THIS
AFTERNOON SO FAR (NOT PUNCHED THROUGH MID LEVELS)...DUE TO 650-MB
BASED INVERSION OR CAP (STAIRSTEP 18Z BNA RAOB). ONCE THIS CAP
GOES...EXPECT THUNDERSTORMS TO GO SEVERE.

SOME OF THE STRONGER STORMS WILL BE ON THE LEADING EDGE OF A SQUALL
LINE THAT WILL COME INTO MIDDLE TENNESSEE THIS EVENING...BUT SOME
STRONGLY ROTATING CELLS ARE EXPECTED TO DEVELOP AHEAD OF THE EVENING
SQUALL LINE. SO WILL CONTINUE TO MENTION ISOLATED TORNADOES THIS
EVENING IN THE ZONES.

AFTER THIS ROUND OF EVENING SEVERE WEATHER...THE CHANCE OF SHOWERS
WILL CONTINUE ALL MONDAY IN THE PLATEAU...AND INTO THE MORNING
WESTERN/CENTRAL ZONES. POST-FRONTAL NORTHWEST WINDS AND LINGERING
MOISTURE WILL KEEP MORE CLOUDS AROUND (FOR THE NEXT FEW DAYS)
RELATIVE TO MOS.

PRELIMINARY NUMBERS

BNA 53 59 38 53 /  100 30 10 10
CSV 53 57 36 50 /  100 40 10 20

.BNA...NONE.

04
Hazardous weather outlook, Nov 10, 11:45 AM CST, 8 hours 44 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
A STRONG COLD FRONT AND POWERFUL UPPER LEVEL WINDS WILL APPROACH THE
REGION THIS AFTERNOON...AND WILL MOVE IN DURING THE EVENING. WEATHER
CONDITIONS AHEAD OF THE FRONT WILL BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE. THUS...ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP...WITH SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES MOST PROBABLE LATE THIS
AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE AREA IN A HIGH RISK OF SEVERE WEATHER...ACTIVATION OF
EMERGENCY MANAGERS AND SPOTTER GROUPS IS EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...
AT THIS TIME...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE PERIOD.

04

In the hours before

Local storm report, Nov 10, 7:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    SPRING HILL               TN   1.00 INCH HAIL
11/10/02   MAURY                         0433 PM    5 E GORDONSBURG           TN   1.00 INCH HAIL
11/10/02   LEWIS                          TRAINED SPOTTER REPORTED
                                          NEAR THE LEWIS/MAURY COUNTY
                                          LINE

0305 PM    3 E THOMPSONS STATION     TN   1.75 INCH HAIL
11/10/02   WILLIAMSON                     TRAINED SPOTTER REPORTED
                                          I-65 AT US HIGHWAY 431

0319 PM    4 S SMYRNA                TN   1.00 INCH HAIL
11/10/02   RUTHERFORD                     TRAINED SPOTTER I-24 AT
                                          ALMAVILLE RD

0328 PM    SMYRNA                    TN   1.75 INCH HAIL
11/10/02   RUTHERFORD                    0329 PM    SMYRNA                    TN   .88 INCH HAIL
11/10/02   RUTHERFORD                     REPORTED BY NWS EMPLOYEE

0331 PM    SMYRNA                    TN   2.00 INCH HAIL
11/10/02   RUTHERFORD                     REPORTED BY TRAINED
                                          SPOTTER AT WAL-MART STORE

0333 PM    5 N WALTER HILL           TN   .75 INCH HAIL
11/10/02   RUTHERFORD                     TRAINED SPOTTER REPORTED
                                          INTERSECTION OF HWYS 231S
                                          AND 452 NEAR THE
                                          RUTHERFORD/WILSON COUNTY
                                          LINE

0335 PM    GLADEVILLE                TN   1.75 INCH HAIL
11/10/02   WILSON                        0334 PM    HOLLY CREEK               TN   .75 INCH HAIL
11/10/02   WILSON                         REPORTED BY VOLUNTEER FIRE
                                          DEPT

0428 PM    1 N STIVERSVILLE          TN   1.00 INCH HAIL
11/10/02   MAURY                          TRAINED SPOTTER REPORTED 2
                                          MILES N OF GILES/MAURY
                                          COUNTY LINE ON HWY 31

0429 PM    MORRISVILLE               TN   .75 INCH HAIL
11/10/02   GILES                         0435 PM    DEVIL SPRINGS             TN   1.75 INCH HAIL
11/10/02   PUTNAM                        0435 PM    COOKEVILLE                TN   .88 INCH HAIL
11/10/02   PUTNAM                        0437 PM    LEWISBURG                 TN   .75 INCH HAIL
11/10/02   MARSHALL                      0442 PM    LEWISBURG                 TN   1.75 INCH HAIL
11/10/02   MARSHALL                      0450 PM    COOKEVILLE                TN   WIND DAMAGE
11/10/02   PUTNAM                         NUMEROUS TREES DOWN IN THE
                                          CITY WITH HUTCHINSON RD
                                          BLOCKED

0454 PM    LEWISBURG                 TN   1.75 INCH HAIL
11/10/02   MARSHALL                      0423 PM    COOKEVILLE                TN   .75 INCH HAIL
11/10/02   PUTNAM                        ROSE
Local storm report, Nov 10, 7:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    SPRING HILL               TN   1.00 INCH HAIL
11/10/02   MAURY                          REPORTED BY TRAINED
                                          SPOTTER

0433 PM    5 E GORDONSBURG           TN   1.00 INCH HAIL
11/10/02   LEWIS                          TRAINED SPOTTER REPORTED
                                          NEAR THE LEWIS/MAURY
                                          COUNTY LINE

0305 PM    3 E THOMPSONS STATION     TN   1.75 INCH HAIL
11/10/02   WILLIAMSON                     TRAINED SPOTTER REPORTED
                                          I-65 AT US HIGHWAY 431

0319 PM    4 S SMYRNA                TN   1.00 INCH HAIL
11/10/02   RUTHERFORD                     TRAINED SPOTTER I-24 AT
                                          ALMAVILLE RD

0328 PM    SMYRNA                    TN   1.75 INCH HAIL
11/10/02   RUTHERFORD                     REPORTED BY TRAINED
                                          SPOTTER

0329 PM    SMYRNA                    TN   .88 INCH HAIL
11/10/02   RUTHERFORD                     REPORTED BY NWS
                                          EMPLOYEE

0331 PM    SMYRNA                    TN   2.00 INCH HAIL
11/10/02   RUTHERFORD                     REPORTED BY TRAINED
                                          SPOTTER AT WAL-MART

0333 PM    5 N WALTER HILL           TN   .75 INCH HAIL
11/10/02   RUTHERFORD                     REPORTED BY TRAINED
                                          SPOTTER AT INTERSECTION                                          INTERSECTION OF HWYS
                                          231S AND 452 NEAR THE
                                          RUTHERFORD/WILSON
                                          COUNTY LINE                                 LINE

0335 PM    GLADEVILLE                TN   1.75 INCH HAIL
11/10/02   WILSON                         REPORTED BY TRAINED
                                          SPOTTER

0334 PM    HOLLY CREEK               TN   .75 INCH HAIL
11/10/02   WILSON                         REPORTED BY VOLUNTEER
                                          FIRE DEPT

0428 PM    1 N STIVERSVILLE          TN   1.00 INCH HAIL
11/10/02   MAURY                          REPORTED BY TRAINED
                                          SPOTTER 2 MILES N OF
                                          GILES/MAURY COUNTY
                                          LINE ON HWY 31

0429 PM    MORRISVILLE               TN   .75 INCH HAIL
11/10/02   GILES                          REPORTED BY TRAINED
                                          SPOTTER

0435 PM    DEVIL SPRINGS             TN   1.75 INCH HAIL
11/10/02   PUTNAM                         REPORTED BY TRAINED
                                          SPOTTER

0435 PM    COOKEVILLE                TN   .88 INCH HAIL
11/10/02   PUTNAM                         REPORTED BY TRAINED
                                          SPOTTER

0437 PM    LEWISBURG                 TN   .75 INCH HAIL
11/10/02   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTER

0442 PM    LEWISBURG                 TN   1.75 INCH HAIL
11/10/02   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTER

0450 PM    COOKEVILLE                TN   WIND DAMAGE
11/10/02   PUTNAM                         NUMEROUS TREES DOWN
                                          THE WITH HUTCHINSON
                                          RD BLOCKED

0454 PM    LEWISBURG                 TN   1.75 INCH HAIL
11/10/02   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTER

0423 PM    COOKEVILLE                TN   .75 INCH HAIL
11/10/02   PUTNAM                         REPORTED BY TRAINED
                                          SPOTTER

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:01 PM CSTTornado WarningOHXCoffee29 min
Nov 10, 6:16 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Montgomery29 min
Nov 10, 6:18 PM CSTSevere Thunderstorm WarningOHXCoffee27 min
Nov 10, 6:30 PM CSTSevere Thunderstorm WarningOHXRobertson45 min
Nov 10, 6:45 PM CSTSevere Thunderstorm WarningOHXPerry30 min
Nov 10, 6:52 PM CSTSevere Thunderstorm WarningOHXSumner38 min
Nov 10, 7:02 PM CSTSevere Thunderstorm WarningOHXCoffee, Warren43 min
Nov 10, 7:05 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis25 min
Nov 10, 7:15 PM CSTTornado WarningOHXWarren30 min
Nov 10, 7:25 PM CSTSevere Thunderstorm WarningOHXDavidson, Maury, Sumner, Williamson35 min
Nov 10, 7:29 PM CSTTornado WarningOHXCoffee, Warren31 min
Nov 10, 7:54 PM CSTSevere Thunderstorm WarningOHXCumberland, White51 min
Nov 10, 8:02 PM CSTTornado WarningOHXVan Buren, Warren28 min
Nov 10, 8:17 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury28 min
Nov 10, 8:27 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Smith, Wilson48 min
Nov 10, 8:32 PM CSTTornado WarningOHXCumberland28 min
Nov 10, 8:39 PM CSTSevere Thunderstorm WarningOHXMarshall36 min
Nov 10, 8:50 PM CSTSevere Thunderstorm WarningOHXBedford25 min
Nov 10, 9:08 PM CSTSevere Thunderstorm WarningOHXVan Buren22 min
Nov 10, 9:23 PM CSTFlash Flood WarningOHXCoffee, Cumberland, Van Buren, Warren, White3 hr
Nov 10, 9:32 PM CSTTornado WarningOHXCumberland, White28 min
Nov 10, 9:47 PM CSTSevere Thunderstorm WarningOHXVan Buren, Warren28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.